Texas, 2010

Flash Flood in Texas, February 4, 2010

February 4, 2010 · NWS EWX · 1 event in 1 county or zone

An upper level low pressure over Mexico moved east across South Central Texas producing widespread rains of 1-3 inches over a 2 day period. Many roads and low water crossings were closed in and around San Antonio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low pressure over Mexico moved east across South Central Texas producing widespread rains of 1-3 inches over a 2 day period. Many roads and low water crossings were closed in and around San Antonio. One death occurred when a vehicle was swept off the road into Cibolo Creek on the Comal/Bexar county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 3, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 3, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CST WED FEB 3 2010

.DISCUSSION...
SEE AVIATION FOR THE 06Z TAF DISCUSSION.

&&

.AVIATION...
IFR/LIFR CONDITIONS WILL PREVAIL OVERNIGHT WITH A BRIEF IMPROVEMENT
TO MVFR LATE THURSDAY AFTERNOON. THE OVERRUNNING WX PATTERN WILL
PERSIST TONIGHT RESULTING IN LOW CLOUDS...LIGHT FOG AND STRATIFORM
PCPN. RAINFALL WILL END FROM WEST TO EAST ON THURSDAY WITH THE
APPROACH OF THE UPPER LEVEL TROF AXIS AND ASSOCIATED DRYING ALOFT.
A SFC LOW IS LOCATED OVER DEEP SOUTH TEXAS AND THIS FEATURE WILL
SLOWLY MOVE NORTHEAST...KEEPING IN CLOSE PROXIMITY TO THE TEXAS
COAST. THUS SFC WINDS TONIGHT WILL BE NORTHEAST BECOMING NORTHERLY
ON THURSDAY. WIND SPEEDS WILL BE 10 TO 15 KTS OVERNIGHT AND AROUND
10 KTS ON THURSDAY. IFR CONDITIONS WILL RETURN TO THE I-35 TERMINALS
BY 06Z FRIDAY DUE TO COPIOUS AMOUNTS OF RESIDUAL MOISTURE IN THE
SOIL AND BOUNDARY LAYER.

&&

.PREV DISCUSSION... /ISSUED 842 PM CST WED FEB 3 2010/

UPDATE...
AREA NATIONAL WEATHER SERVICE RADARS SHOW THE HEAVIEST RAINS HAVE
MOVED OFF TO THE EAST OF SOUTH CENTRAL TEXAS AT MID EVENING. WITH
TROUGH AXIS STILL TO THE WEST, UPWARD MOTIONS, AND AMPLE MOISTURE
WILL MAINTAIN HIGH POPS OVERNIGHT, ALTHOUGH HAVE LOWERED RAINFALL
AMOUNTS. DUE TO CLOUDS AND RAIN HAVE RAISED TEMPERATURES,
DEWPOINTS, AND RELATIVE HUMIDITIES SLIGHTLY FOR THE REMAINDER OF
TONIGHT INTO THURSDAY MORNING. OTHERWISE, ONGOING SOUTH CENTRAL
TEXAS FORECAST IS ON TRACK.

&&

PREV DISCUSSION... /ISSUED 339 PM CST WED FEB 3 2010/

DISCUSSION...
PERIODS OF LIGHT RAIN...WITH EMBEDDED MODERATE TO HEAVY
DOWNPOURS...WILL CONTINUE THIS EVENING AND OVERNIGHT. A WEAK WARM
FRONT ALONG THE MIDDLE TEXAS COAST WILL STREAM NORTHWARD THIS
AFTERNOON AND EVENING BEFORE RETREATING TO THE COAST. THIS FEATURE
WILL PROVIDE ADDITIONAL FOCUS FOR HIGHER RAINFALL. AN ADDITIONAL
1-2 INCHES OF RAIN IS POSSIBLE THROUGH THIS EVENING AND OVERNIGHT
MAINLY ALONG AND EAST OF HIGHWAY 281. OTHERWISE...NEW RAINFALL
TOTALS FROM NOW THROUGH EARLY THURSDAY WILL GENERALLY RANGE FROM
ONE THIRD OF AN INCH TO NEAR ONE INCH.

AS THE UPPER LOW PUSHES ACROSS NORTHERN MEXICO AND EJECTS TO THE
NORTHEAST OVERNIGHT...DRYING FROM WEST TO EAST WILL ENSUE. A RAINY
START IS EXPECTED FOR THE EASTERN HALF OF THE REGION THURSDAY
MORNING...WITH THE MAJORITY OF THE LINGERING ACTIVITY CLEARING
OUT DURING THE AFTERNOON. WRAP-AROUND CLOUDS ARE EXPECTED TO
LINGER THROUGH MUCH OF THE DAY WITH GRADUAL CLEARING OVERNIGHT.
DUE TO THE CONTINUING RAIN AND OVERCAST CONDITIONS...HIGH
TEMPERATURES ON THURSDAY WILL GENERALLY BE IN THE MID 50S ACROSS
THE RIO GRANDE PLAINS TO THE MID AND UPPER 40S ACROSS THE
NORTHEASTERN COUNTIES.

AS THINGS BEGIN TO DRY OUT ON FRIDAY...WARMER TEMPERATURES ARE
EXPECTED. A WEAK COLD FRONT IS EXPECTED ON SATURDAY WITH SLIGHTLY
COOLER TEMPERATURES. MOIST GULF FLOW WILL RETURN ON SUNDAY. RAIN
CHANCES WILL RE-ENTER THE FORECAST ON SUNDAY AND INCREASE
OVERNIGHT AND INTO MONDAY AS ANOTHER COLD FRONT APPROACHES THE
REGION. TEMPERATURES BEHIND THE FRONT LOOK TO BE WELL BELOW NORMAL
FOR EARLY FEBRUARY...WITH FREEZING TEMPERATURES POSSIBLE WEDNESDAY
MORNING. AT THE MOMENT...IT APPEARS THAT RAIN CHANCES WILL END
BEFORE THE COLDEST AIR GETS HERE...SO ANY PRECIPITATION SHOULD BE
LIQUID. HOWEVER...GIVEN THAT THIS IS 5-PLUS DAYS OUT...MODELS
COULD VARY IN TIMING AND STRENGTH OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              43  48  41  60  40 / 100  40  10   0  -
AUSTIN BERGSTROM INTL AIRPORT  46  47  39  60  35 / 100  40  10   0  -
NEW BRAUNFELS MUNI AIRPORT     44  51  40  63  38 / 100  40  10   0  -
BURNET MUNI AIRPORT            41  46  36  60  38 / 100  40  10   0  -
DEL RIO INTL AIRPORT           47  57  42  70  41 /  40  10   0   0  -
GEORGETOWN MUNI AIRPORT        42  46  40  59  38 / 100  50  10   0  -
HONDO MUNI AIRPORT             47  56  42  68  40 / 100  20  -    0  -
SAN MARCOS MUNI AIRPORT        46  49  42  62  37 / 100  40  10   0  -
LA GRANGE - FAYETTE REGIONAL   48  51  42  61  40 / 100  50  10   0  -
SAN ANTONIO INTL AIRPORT       46  54  43  66  41 / 100  30  10   0  -
STINSON MUNI AIRPORT           49  55  44  67  41 / 100  30  10   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/13
Hazardous weather outlook, Feb 3, 3:30 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CST WED FEB 3 2010

TXZ171>173-183>194-202>209-217>225-228-041200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
330 PM CST WED FEB 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

MODERATE TO LOCALLY HEAVY RAIN IS POSSIBLE THROUGH TONIGHT.
RAINFALL AMOUNTS WILL VARY FROM 1/3 TO 1 INCH OVER THE WEST
PART OF SOUTH CENTRAL TEXAS TO 1 TO 2 INCHES OVER THE EAST
PART OF THE AREA.  THIS COULD CAUSE SOME TYPICAL URBAN AND SMALL
STREAM FLOODING ALONG AND EAST OF HIGHWAY 281...INCLUDING THE
AUSTIN AND SAN ANTONIO METRO AREAS.

.DAY TWO...THURSDAY...

RAINS IN THE MORNING WILL DIMINISH IN THE AFTERNOON...WITH STORM TOTAL
RAINFALL AMOUNTS GENERALLY RANGING FROM ONE TO THREE INCHES ACROSS
THE AREA.  URBAN AND SMALL STREAM FLOODING IS POSSIBLE ALONG WITH
SOME RIVER FLOODING IN THE MORNING...SOUTH OF INTERSTATE 10 GOING
EAST OF SAN ANTONIO.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY...

COLDER WEATHER IS EXPECTED AGAIN ON TUESDAY OF NEXT WEEK IN
WAKE OF A STRONG COLD FRONT...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 45 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
February 4, 12:00 AM CST
Where
Bexar County, 9.4 mi ENE of Leon Spgs to 9.35 mi ENE of Leon Spgs
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.738, -98.494

A car was apparently swept off the road during the middle of the night and later recovered in Cibolo Creek. The man driving the car was found dead inside the vehicle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bexar2010-02-0455MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205181.